Print this page    •   Back to Web version of article

Lipoatrophy at a Glance
Lipoatrophy at a Glance

January 2006

Definition: Lipoatrophy is the loss of fat in the face, arms, legs or butt. Although it generally does not endanger your physical health, it can be exceedingly damaging to your sense of self and even your ability to function in public. Widely identified with the "AIDS look," severe facial lipoatrophy can "out" you as a person with HIV, leaving you vulnerable to stigma, discrimination and worse. It is not to be dismissed as a "vanity" or "cosmetic" issue.

Cause: Experts generally agree that lipoatrophy is a side effect of three HIV drugs, all nucleoside analogs; d4T (stavudine, Zerit) appears to be the leading culprit, but AZT (zidovudine, Retrovir; also contained in Combivir and Trizivir) and possibly ddI (didanosine, Videx) are also implicated. The drugs damage or destroy the body's fat cells by blocking the production of an enzyme that the cells' mitochondria, or energy factories, need in order to function. Some researchers believe that HIV drugs called protease inhibitors may also break down fat cells. Secondary causes may include HIV itself, aging, genetic tendencies, the length of time someone is on HIV treatment and the amount of immune damage (i.e., if you had a low CD4 count) at the start of treatment.

Prevention: If you are starting treatment, you can avoid lipoatrophy by avoiding the three nukes -- d4T, AZT and ddI -- believed to cause it. Thanks to the growing list of HIV treatment options available, lipoatrophy is one side effect that is fast becoming so last century.

Treatment: Usually lipoatrophy is all too easy to spot; the degree of fat loss is ranked in four stages, from mild to severe. Slow to develop, lipoatrophy may take many months to become apparent, in the case of d4T, or years, in the case of AZT. Some people are quick to recognize the disappearance of fat in their face or other parts of their body, while others realize it only when friends, family or their doctor point it out. If you think you have lipoatrophy, talk to your health care provider as soon as possible about switching off the offending drug. The sooner the condition is identified, the more likely that a reversal will occur, with fat cells oh-so-slowly regenerating.

There is currently no cure for lipoatrophy, although research into drugs that restore full function to the fat cells' damaged mitochondria is ongoing. Called glitazones, these treatments were originally developed for diabetes and have shown some promise in certain people with lipoatrophy. A supplement containing uridine called NucleomaxX, a sugarcane extract, may also help in overcoming mitochondrial toxicity. Reconstructive procedures with facial fillers, including Sculptra (poly-L-lactic acid) and Radiesse (calcium hydroxylapatite, Radiance; along with Sculptra, the only product the U.S. Food and Drug Administration has approved for lipoatrophy), Silikon 1000 (polydimethylsiloxane), Bio-Alcamid (poly-Alkyl-Imide) and PMMA (polymethyl-methacrylate), are popular among people with moderate or severe lipoatrophy. These substances are injected into or beneath the skin by a dermatologist or plastic surgeon; they are usually safe and effective, although touch-ups are often necessary. A complete series may cost you several thousand dollars, with reimbursement by your insurance company unlikely without a long, hard round of appeals.

 

Got comments? Want to share your story? Tell us what you think!


You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art47319.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.